Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 718, NWS Norman, OK

August 26, 2003Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 26, 2003, 2:38 PM CDT for Pontotoc County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 2:38 PM CDT (19:38 UTC)
Expired
Aug 26, 2003, 3:10 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Pontotoc County, OK

The radar

The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 261938
SVROKC
OKC123-262010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 310 PM CDT

* AT 237 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES NORTHWEST OF STONEWALL...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADA AND STONEWALL

HAIL UP TO THE SIZE OF DIMES AND WINDS TO 65 MPH ARE LIKELY.

LAT...LON 3472 9674 3459 9658 3472 9643 3479 9642
          3488 9643 3489 9657

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:21 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 26, 10:21 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1021 AM CDT TUE AUG 26 2003

LITTLE CHANGE WAS MADE TO THE GOING FORECAST EXCEPT TO INCREASE WIND
SPEEDS INTO THE MIDDLE TEENS THIS AFTERNOON. ISOLATED SHOWERS/STORMS
ARE ONCE AGAIN EXPECTED MOST ANYWHERE LATER THIS AFTERNOON IN THE
SIMILAR ENVIRONMENT TO THAT OF THE LAST SEVERAL DAYS.

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 26, 12:00 PM CDT, 2 hours 38 minutes before
OKZ004>048-050>052-TXZ083>090-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. ONE OR TWO OF
THESE COULD BE SEVERE WITH DOWNBURST WINDS THE PRIMARY CONCERN.

DISCUSSION...
WEAK DISTURBANCES MOVING WEST ACROSS THE AREA IN THE UPPER LEVELS OF
THE ATMOSPHERE AND MODERATE AMOUNTS OF INSTABILITY WILL ALLOW
ISOLATED THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON. A FEW STORMS
COULD PRODUCE DAMAGING DOWNBURST WINDS. THE STORMS ARE EXPECTED TO
WEAKEN AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL POSSIBLE ACROSS
WEDNESDAY AND THURSDAY. THUNDERSTORM CHANCES WILL INCREASE FROM LATE
THURSDAY THROUGH SATURDAY AS A COLD FRONT MOVES INTO THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM WEDNESDAY.

In the hours before

Special weather statement, Aug 26, 2:22 PM CDT, 16 minutes before
OKZ042-043-261930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT TUE AUG 26 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL AND PONTOTOC COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF STONEWALL AT
222 PM CDT...MOVING NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Aug 26, 2:24 PM CDT, 14 minutes before
OKZ050-051-261945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
224 PM CDT TUE AUG 26 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF MARIETTA AT 224 PM
CDT...MOVING NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

WR

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.